Alert archive / Maryland / Flash Flood Warnings in 2003

Flash Flood Warning 18, NWS Baltimore/Washington

June 7, 2003Carroll County, Frederick County, Maryland

NWS Baltimore/Washington issued this flash flood warning at Jun 7, 2003, 10:52 AM EDT for Carroll County, Frederick County, Maryland. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2003, 10:52 AM EDT (14:52 UTC)
Expired
Jun 7, 2003, 3:00 PM EDT
In force
4 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

Counties Carroll County, MD, Frederick County, MD

The radar

The Sterling radar (KLWX), 61 km from the middle of the area, began a volume at 14:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 2.9 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2003-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2003-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
482 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
307 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 071454
FFWLWX
MDC013-021-071900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1052 AM EDT SAT JUN 7 2003

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR
  CARROLL COUNTY IN NORTH CENTRAL MARYLAND
  FREDERICK COUNTY IN NORTH CENTRAL MARYLAND

* UNTIL 300 PM EDT.

* AT 1052 AM EDT...RADAR INDICATED MODERATE TO HEAVY RAIN OVER
  CARROLL AND FREDERICK COUNTIES. PERIODS OF HEAVY RAIN WILL CONTINUE
  THROUGH EARLY AFTERNOON. AN ADDITIONAL INCH OR SO IS POSSIBLE      
  THROUGH 200 PM. OFFICIALS IN FREDERICK COUNTY REPORT 4 ROADS SHUT
  DOWN DUE TO HIGH WATER LATE THIS MORNING.

* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
  INCLUDE BALLENGER CREEK...BRADDOCK HEIGHTS...ELDERSBURG...
  EMMITSBURG...FREDERICK...MANCHESTER...NEW MARKET...TANEYTOWN...
  THURMONT...WALKERSVILLE...WESTMINSTER AND GAMBER.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3935 7762 3939 7695 3970 7684 3971 7745

$$
RDH
2 follow-up statements
000 
WGUS71 KLWX 071653
FFSLWX
MDC013-021-027-031-VAC059-071845-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1252 PM EDT SAT JUN 7 2003

...FLASH FLOOD WARNING CONTINUES FOR FAIRFAX COUNTY UNTIL 200 PM 
EDT...

...FLASH FLOOD WARNING CONTINUES FOR CARROLL...FREDERICK...HOWARD 
AND MONTGOMERY COUNTIES UNTIL 300 PM EDT...

AT 1248 PM EDT...RADAR CONTINUED TO SHOW AN AREA OF VERY HEAVY RAIN 
ACROSS THE WARNED AREA.

RADAR INDICATES THAT AN INCH TO AN INCH AND A HALF OF RAIN HAS 
ALREADY FALLEN OVER THE WARNED AREA. ANOTHER HALF INCH TO INCH WILL 
BE POSSIBLE THROUGH 3 PM EDT.

SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
INCLUDE ASPEN HILL...BALLENGER CREEK...BRADDOCK HEIGHTS...DAMASCUS...
ELDERSBURG...FREDERICK...GAITHERSBURG...GERMANTOWN...GREEN VALLEY...
MONTGOMERY VILLAGE...MOUNT AIRY...NEW MARKET...NORTH POTOMAC...
OAKLAND...OLNEY...POTOMAC...ROCKVILLE...SYKESVILLE...TANEYTOWN...
WALKERSVILLE...WESTMINSTER...GAMBER...THE AMERICAN LEGION BRIDGE...
BOYDS...GREAT FALLS...HERNDON...RESTON...VIENNA AND WOLF TRAP.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

$$

HTS
000 
WGUS71 KLWX 071850
FFSLWX
MDC013-027-071915-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
250 PM EDT SAT JUN 7 2003

...FLASH FLOOD WARNING FOR CARROLL AND HOWARD COUNTIES WILL EXPIRE 
AT 3 PM EDT...

STEADY RAIN CONTINUES ACROSS CARROLL AND HOWARD COUNTIES. HOWEVER... 
RAINFALL RATES HAVE BEEN LESS THAN THIS MORNING...AND FLOOD WATERS 
HAVE SUBSIDED. LOCAL OFFICIALS REPORT NO ROAD CLOSURES AT THIS TIME.

THERE MAY BE PONDING OF WATER ON ROADWAYS. DO NOT DRIVE YOUR VEHICLE 
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. 

$$

HTS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 9:45 AM EDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 7, 9:45 AM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
945 AM EDT SAT JUN 7 2003

AXIS OF HEAVIEST PRECIP OVR NRN MD AND ERN SHORE MVG OFF TO THE NE.
GFS RH AND OMEGA FIELDS SEEM TO HAVE A DECENT HANDLE ON THE
SITUATION. IT SHOWED THE HEAVIEST PRECIP OVR THE AREA THIS MORNING
WITH THE BULLSEYES SHIFTING NE DRG THE AFTN. RADAR COMPOSITE SHOWS
A GOOD SWATH OF MODERATE RA EXTENDING FROM GARRETT CO TO S OF CRW
THAT WILL AFFECT THE MTN ZONES THIS AFTN. WILL HAVE TO KEEP AN EYE
ON.

CAT POPS LOOK GOOD. FFA WILL STAY UP. NOT TOO MUCH CHG TO ZFP...JUST
SOME TIDYING UP TO TNGTS PERIOD.

RDH

.LWX...
DC...FLOOD WATCH THROUGH SATURDAY FOR ZONE DCZ001.
MD...FLOOD WATCH THROUGH SATURDAY FOR ZONES MDZ002>007...MDZ009>011.
VA...FLOOD WATCH THROUGH SATURDAY FOR ZONES
VAZ021...VAZ025>031...VAZ036>042...VAZ050>056.
WV...FLOOD WATCH THROUGH SATURDAY FOR ZONES WVZ048>055.
Hazardous weather outlook, Jun 7, 10:30 AM EDT, 22 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-081000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1030 AM EDT SAT JUN 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY...
MODERATE TO HEAVY RAINFALL IS EXPECTED AT TIMES INTO TONIGHT. A
FLOOD WATCH IS IN EFFECT FOR AREAS ALONG AND WEST OF THE INTERSTATE
95 CORRIDOR. AN ADDITIONAL INCH OR SO IS POSSIBLE THROUGH EVENING.
ISOLATED LOCATIONS COULD SEE AS MUCH AS TWO INCHES. THESE AMOUNTS
ARE HIGH ENOUGH TO CAUSE FLOODING ON RIVERS...STREAMS AND IN LOW
LYING SPOTS. WATERWAYS ARE ALREADY RUNNING HIGH AND THE SOIL IS
SATURATED IN MANY AREAS.

.DAYS TWO THROUGH SEVEN...
RIVER LEVELS WILL REMAIN HIGH SUNDAY AND MONDAY. OTHERWISE...
HAZARDOUS WEATHER IS NOT EXPECTED SUNDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE LATER TODAY.

END/46

In the hours before

Local storm report, Jun 7, 10:10 AM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1010 AM EDT SAT JUN 07 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 AM    KENSINGTON                MD   FLASH FLOOD
06/07/03   MONTGOMERY                     BEACH DR. CLOSED BETWEEN
                                          CONNECTICUT AVE AND
                                          STONEYBROOKE DR. REPORTED
                                          BY THE FIRE DEPARTMENT.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 8:14 AM EDTFlash Flood WarningLWXHoward, Montgomery3 hr
Jun 7, 11:10 AM EDTFlash Flood WarningLWXHoward, Montgomery4 hr
Jun 7, 2:43 PM EDTFlash Flood WarningLWXFrederick, Montgomery2 hr
Jun 7, 4:34 PM EDTFlash Flood WarningLWXHarford4 hr

Nearby

Flash Flood Warnings in Maryland, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.